By: Noam Mantel
People living with Type 2 diabetes may be dealing with something more than just high blood sugar levels: a study conducted by Treato found that a top-selling diabetes drug may actually be causing a rather embarrassing side effect to its users: Flatulence.
Metformin is arguably the most popular drug for Type 2 diabetes, with 48 million prescriptions of its generic formulations filled in 2010. Analyzing patients’ discussions on Metformin revealed 223 patient discussions that mentioned having gas problems. Some just mention this inconvenience as a sidenote, while others clearly express their feelings that this drug is — no pun intended — behind the problem:
It’s worth noting that no other drug generated so many patient discussions about this particular problem.
In addition, 2,670 discussions on Metformin mention having stomach problems, and 860 posts mentioned feeling bloated, which are additional gastric issues.
What’s interesting to us at Treato, is that flatulence is not a known side effects of Metformin. The medicine’s leaflet lists quite a few possible side effects, some more rare than others – these include nausea, vomiting, abdominal pain and loss of appetite but none of them indicate flatulence problems specifically. We also feel that this issue highlights the importance of online communities for people dealing with a health challenge as it is a heck of a lot easier to post questions about potentially embarrassing side effects anonymously on a forum than to talk about it amongst friends.
But still the question remains: What is really going on here? Is Metformin responsible for this embarrassing side effect? The fact that patients are complaining about excessive gas with this drug more than any other medication does not draw a causal relation between Metformin and gas problems. However, these patient discussions do highlight a problem that many diabetics are constantly dealing with – even if they don’t tend to talk about it.
What do you think? Have any of you tried Metformin and had a similar side effect?